Alert archive / Idaho / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 13, NWS Pocatello, ID

June 20, 2010Cassia County, Minidoka County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 20, 2010, 4:09 PM MDT for Cassia County, Minidoka County, Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2010, 4:09 PM MDT (22:09 UTC)
Expired
Jun 20, 2010, 4:42 PM MDT
In force
33 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Cassia County, ID, Minidoka County, ID

The radar

The Pocatello radar (KSFX), 133 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2010-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2010-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3059 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS55 KPIH 202209
SVRPIH
IDC031-067-202245-
/O.NEW.KPIH.SV.W.0013.100620T2209Z-100620T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
409 PM MDT SUN JUN 20 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF BURLEY...
  SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF HEYBURN...

* UNTIL 445 PM MDT

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 32
  MILES SOUTHWEST OF BURLEY...OR 20 MILES SOUTH OF TWIN FALLS...AND
  MOVING NORTHEAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BURLEY AND HEYBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4214 11425 4241 11428 4241 11427 4242 11407
      4250 11407 4251 11405 4251 11401 4253 11398
      4253 11391 4269 11394 4269 11392 4252 11369
TIME...MOT...LOC 2208Z 233DEG 39KT 4235 11422

$$

TW
2 follow-up statements
992 
WWUS55 KPIH 202231
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
431 PM MDT SUN JUN 20 2010

IDC031-067-202245-
/O.CON.KPIH.SV.W.0013.000000T0000Z-100620T2245Z/
MINIDOKA ID-CASSIA ID-
431 PM MDT SUN JUN 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR WEST CENTRAL CASSIA AND SOUTHWESTERN MINIDOKA COUNTIES...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 19 MILES SOUTHWEST OF BURLEY...OR 14 MILES NORTHWEST OF
MARION...MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BURLEY AND HEYBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4241 11422 4242 11407 4250 11407 4251 11405
      4251 11401 4253 11398 4253 11391 4268 11392
      4263 11383 4252 11370 4220 11416
TIME...MOT...LOC 2231Z 228DEG 21KT 4242 11407

$$

TW
289 
WWUS55 KPIH 202242
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
442 PM MDT SUN JUN 20 2010

IDC031-067-202252-
/O.CAN.KPIH.SV.W.0013.000000T0000Z-100620T2245Z/
MINIDOKA ID-CASSIA ID-
442 PM MDT SUN JUN 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CASSIA AND
SOUTHWESTERN MINIDOKA COUNTIES IS CANCELLED...

LOCATIONS AFFECTED INCLUDE...BURLEY AND HEYBURN.

LAT...LON 4241 11422 4242 11407 4250 11407 4251 11405
      4251 11401 4253 11398 4253 11391 4268 11392
      4263 11383 4252 11370 4220 11416
TIME...MOT...LOC 2242Z 228DEG 21KT 4246 11400

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:59 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 1:59 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
159 PM MDT SUN JUN 20 2010

.SHORT TERM...SUNDAY NIGHT THROUGH WEDNESDAY...UPPER LOW MOVING
THROUGH CENTRAL OR THIS AFTERNOON GENERATING CONVECTIVE
STORMS...MAINLY TO THE WEST AND NORTH OF THE PIH FORECAST AREA.
SOME STORMS HAVE MOVED THROUGH THE CENTRAL MOUNTAINS AND BEGINNING
TO SEE ADDITIONAL DEVELOPMENT OVER OTHER MOUNTAINOUS REGIONS OF
THE FORECAST AREA. POTENTIAL FOR ISOLATED STORMS PRODUCING FLASH
FLOODING OVER THE CENTRAL MOUNTAINS AND WINDS/HAIL STILL A
CONCERN. FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE SUN
VALLEY AND STANLEY BASIN AREAS INTO THIS EVENING. UPPER LOW WILL
SWING NORTHEAST INTO THE ID PANHANDLE OVERNIGHT AND THE THREAT OF
CONVECTIVE SHOWERS WILL MOVE NORTH INTO WESTERN MONTANA. SOUTHERN
IDAHO REMAINS UNDER CYCLONIC FLOW THROUGH TUESDAY EVENING WITH AN
UPPER LEVEL TROUGH MOVING THROUGH SE IDAHO TUESDAY AFTERNOON.
ASSOCIATED MOISTURE AND INSTABILITY APPEARS LIMITED WITH THIS
FEATURE. UPPER LEVEL RIDGE WILL SHIFT OVER THE AREA FOR
WEDNESDAY...BRINGING DRIER AND WARMER CONDITIONS.  DSH

.LONG TERM...THURSDAY THROUGH SATURDAY...UPPER LEVEL RIDGE WILL
REMAIN IN PLACE THURSDAY...HOWEVER ANOTHER UPPER LEVEL TROUGH WILL
MOVE INTO THE PAC NW COAST AND MOVED THROUGH THE REGION THURSDAY
NIGHT. THIS FEATURE IS FAIRLY BROAD AND EMBEDDED IN RELATIVELY
ZONAL WESTERLY FLOW SO THE THREAT OF ISOLATED SHOWERS AND
THUNDERSTORMS RETURNS. THIS SYSTEM IS FAIRLY SHALLOW AND THEREFORE
EXPECT ONLY MINIMAL COOLING OF TEMPERATURES WITH HIGHS REMAINING
IN THE 80S FOR THE MAJORITY OF SOUTHEAST IDAHO.  DSH

&&

.AVIATION...SHOWERS WILL CONTINUE SLIDING EASTWARD AND SHOULD
PRODUCE TSRA...POSSIBLY SOME GS THIS AFTERNOON AND INTO THE EARLY
EVENING.  TSRA ACTIVITY SHOULD BE THROUGH BY 21/06Z.  GOOD
CAPE...LIFTED INDICES...AND PRECIPITABLE WATER...ESPECIALLY FROM
ABOUT 20/23Z UNTIL MID-EVENING.  GUSTS SHOULD BE LIMITED TO
SOMEWHERE IN THE 30-39KT RANGE. SCATTERED CLOUDS AT 700MB AND 500MB
DURING THE OVERNIGHT AS A SHORTWAVE CROSSES OVER EASTERN IDAHO.
WITH COLDER AND MORE STABLE AIR OVER EASTERN IDAHO...DO NOT EXPECT
REPEAT OF CONVECTION.  MESSICK

&&

.FIRE WEATHER...VERY ACTIVE CONVECTION EXPECTED TONIGHT WITH SEVERE
POTENTIAL FORECASTED ALONG THE NORTHERN PART OF THE IDAHO-WYOMING
BORDER...MAINLY ON THE WYOMING SIDE THAT AFFECTS PORTIONS OF THE
CARIBOU-TARGHEE NF.  LOW PRESSURE WILL MOVE THROUGH TONIGHT AND MORE
STABLE CONDITIONS WITH COOLER TEMPERATURES AND HIGHER RH FOR MON.
AIR BEGINS TO WARM AND GETS MORE UNSTABLE FOR TUE...BUT CHANCE
OF SHOWERS AND THUNDERSTORMS MAINLY LIMITED TO THE MOUNTAINS.  NEXT
LOW STILL EXPECTED THU NIGHT/FRI.  LOW PRESSURE CONTINUES OVER
EASTERN IDAHO THROUGH SAT FOR CONTINUE THREAT OF SHOWERS AND
THUNDERSTORMS...THOUGH AGAIN MAINLY OVER ROUGH TERRAIN.  NO
SIGNIFICANT MOISTURE BEING ADVECTED IN SO WOULD EXPECT DRY
THUNDERSTORM ACTIVITY WHEN IT OCCURS.  TEMPERATURES WILL START TO
GET WARMER THAN NORMAL PRIOR TO THE THU NIGHT/FRI SHORTWAVE...THEN
COOL TO NEAR NORMAL.  JET STREAM NEVER WANDERING VERY FAR FROM IDAHO
AND SO AFTERNOONS AND EARLY EVENINGS SHOULD BE BREEZY TO
WINDY...ESPECIALLY DURING/AFTER THE THU NIGHT LOW.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ018-031.

&&
Hazardous weather outlook, Jun 20, 6:46 AM MDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
646 AM MDT SUN JUN 20 2010

IDZ017>025-031-032-211200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
646 AM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

PERSISTENT NORTHEAST WINDS RESULTED IN A LAKE WIND ADVISORY BEING ISSUED
FOR AMERICAN FALLS RESERVOIR THIS MORNING. WINDS ARE EXPECTED TO
SHIFT TO THE WEST-SOUTHWEST LATER THIS MORNING WHICH COULD END THE
ADVISORY EARLY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE CENTRAL
MOUNTAINS IN THE MORNING AND SPREAD THROUGHOUT THE FORECAST AREA
THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BECOME
STRONG...WITH BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 50 MPH AND
SMALL HAIL. THE BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL
BE ACROSS THE CENTRAL MOUNTAINS.  THUNDERSTORM ACTIVITY WILL
DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jun 20, 2:40 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
240 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             10 SSE DICKEY           44.00N 113.82W
06/20/2010  M0.25 INCH       CUSTER             ID   TRAINED SPOTTER

            ALSO HEAVY RAIN

&&

CHATTINGS
Special weather statement, Jun 20, 2:41 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
241 PM MDT SUN JUN 20 2010

IDZ018-032-202145-
CUSTER ID-BUTTE ID-
241 PM MDT SUN JUN 20 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 345 PM MDT

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF MACKAY..MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MACKAY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4440 11339 4437 11339 4435 11335 4433 11334
      4429 11332 4423 11330 4423 11314 4419 11307
      4379 11371 4393 11392 4444 11343
TIME...MOT...LOC 2040Z 222DEG 22KT 4394 11370

DSH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:36 AM MDTLake Wind AdvisoryPIH4 hr
Jun 20, 10:25 AM MDTFlash Flood WatchPIH11 hr
Jun 20, 2:41 PM MDTSpecial Weather StatementPIHButte64 min
Jun 20, 3:57 PM MDTSevere Thunderstorm WarningPIHClark48 min
Jun 20, 4:30 PM MDTSpecial Weather StatementPIHJefferson45 min
Jun 20, 4:48 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka13 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.